Alert archive / Nebraska / Tornado Warnings in 2008
Tornado Warning 61, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 4, 2008, 9:04 PM CDT for Hitchcock County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2008, 9:04 PM CDT (02:04 UTC)
- Expired
- Jun 4, 2008, 9:42 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 9:27 PM CDT | HAIL 0.75 | 8 Nnw Stratton Ne, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 8:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1552 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 050204
TORGLD
NEC087-050300-
/O.NEW.KGLD.TO.W.0061.080605T0204Z-080605T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
904 PM CDT WED JUN 4 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 1000 PM CDT
* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 22 MILES WEST OF
CULBERTSON...OR 9 MILES NORTH OF STRATTON NE...MOVING NORTHEAST AT
29 MPH.
* THE TORNADO WILL BE NEAR...
RURAL NORTHERN HITCHCOCK COUNTY AROUND 920 PM CDT
THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 64 AND 78.
A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING
FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 4022 10076 4018 10132 4034 10133 4036 10099
4035 10097 4035 10075 4034 10075
TIME...MOT...LOC 0204Z 239DEG 25KT 4028 10125
$$
JRM2 follow-up statements
000
WWUS53 KGLD 050207
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT WED JUN 4 2008
NEC087-050300-
/O.CON.KGLD.TO.W.0061.000000T0000Z-080605T0300Z/
HITCHCOCK NE-
907 PM CDT WED JUN 4 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHERN
HITCHCOCK COUNTY...
AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 21 MILES WEST OF
CULBERTSON...OR 8 MILES NORTH OF STRATTON NE...MOVING NORTHEAST AT 29
MPH.
THE TORNADO WILL BE NEAR...
RURAL NORTHERN HITCHCOCK COUNTY AROUND 920 PM CDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
UP TO SOFTBALL SIZE AND DESTRUCTIVE STRAIGHT LINE WINDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING
FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 4022 10076 4018 10132 4034 10133 4036 10099
4035 10097 4035 10075 4034 10075
TIME...MOT...LOC 0207Z 239DEG 25KT 4028 10121
$$
JRM000
WWUS53 KGLD 050242
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MDT WED JUN 4 2008
NEC087-050252-
/O.CAN.KGLD.TO.W.0061.000000T0000Z-080605T0300Z/
HITCHCOCK NE-
942 PM CDT WED JUN 4 2008
...THE TORNADO WARNING FOR NORTHERN HITCHCOCK COUNTY IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS LEFT THE AREA. HOWEVER A
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HITCHCOCK COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING
FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 4022 10076 4018 10132 4034 10133 4036 10099
4035 10097 4035 10075 4034 10075
TIME...MOT...LOC 0242Z 239DEG 25KT 4040 10094
$$
JRMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:00 PM CDT, 6 hours 4 minutes earlier.
Area forecast discussion, Jun 4, 3:00 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED JUN 4 2008
.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AMOUNTS AND
AREAL COVERAGE ALONG WITH TEMPERATURES THROUGH THURSDAY NIGHT.
AN UPPER LEVEL LOW CURRENTLY MOVING INTO CENTRAL NEVADA WILL MOVE
INTO THE FOUR CORNERS REGION BY 12Z THURSDAY THEN LIFT NORTHEAST
INTO THE TRI-STATE AREA BY 00Z FRIDAY LIFTING NORTHEAST INTO
MINNESOTA BY 00Z SATURDAY. FROM 00Z SATURDAY THROUGH 00Z SUNDAY
ANOTHER UPPER LOW WILL SPIN OVER THE PACIFIC NORTHWEST AREA WITH
SOUTHWEST FLOW ACROSS OUR AREA.
DEEPEST MOISTURE AND BETTER JET DYNAMICS WILL CONTINUE TO FAVOR
THE NORTHWEST/WEST AND NORTHERN PORTIONS OF THE AREA FOR
PRECIPITATION WITH MUCH LESSER AMOUNTS ACROSS THE FAR
EAST/SOUTHEAST. THIS IS GENERALLY HOW THE POP/WX/QPF ORIENTATION
IS AT PRESENT TIME AND ONLY MINOR ADJUSTMENTS NEED TO BE MADE.
PRECIPITATION CHANCES WILL END BY OR SHORTLY AFTER MIDNIGHT
THURSDAY NIGHT AS THE UPPER LOW AND TROUGH LIFTS OUT OF THE AREA.
TEMPERATURES THURSDAY WILL BE DIFFICULT GIVEN DIFFERENCES IN THE
SPEED OF THE FRONT...GENERALLY COOLEST IN THE WEST AND WARMEST IN
THE EAST. TEMPERATURES REBOUND INTO THE 80S ON THURSDAY WITH
PLENTY OF SUNSHINE AS SUBSIDENCE BEHIND THE LOW IS PREVALENT. FOR
SATURDAY ITS NOT LOOKING AS HOT AS PREVIOUSLY EXPECTED WITH LOW
TO MID 80S ACROSS THE NORTH AND LOW/MID 90S ACROSS THE FAR SOUTH.
IN THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...LOTS OF DISCREPANCY
IN THE HANDLING OF BOTH UPPER AND LOW LEVEL WEATHER FEATURES.
THERE ARE VERY LARGE DISCREPANCIES IN 850 TEMPERATURES BY SOME 30
DEGREES BETWEEN THE GFS/ECMWF. GIVEN SUCH A LARGE DEGREE OF
DISCREPANCY AND CURRENT MODERATE RISK/TORNADO WATCH OVER THE AREA
HAVE USED HPC GUIDANCE FOR EXTENDED GRIDS.
DDT
&&
.AVIATION...
CONVECTIVE CHANCES ARE THE MAIN FORECAST PROBLEMS FOR
THE 18Z KMCK/KGLD TAFS. WILL DELAY THE ONSET OF CONVECTION AT
KMCK TIL 02Z WITH A SLIGHTLY EARLIER START TIME AT KGLD. COLD
FRONT WILL MOVE THROUGH THE TAF SITES DURING THE NIGHT. SOME
MODELS ARE BRINGING LIFR CONDITIONS AFTER THE FRONT PASSES...BUT
WILL NOT BRING THE CEILINGS THAT LOW.
MENTZER
&&
.HYDROLOGY...
FLASH FLOOD WATCH IN EFFECT FOR
DECATUR...NORTON...SHERIDAN...GRAHAM AND GOVE COUNTIES OF KANSAS
AS WELL AS HITCHCOCK AND RED WILLOW COUNTIES OF NEBRASKA THROUGH
12Z THURSDAY.
UPPER FLOW AND MOISTURE AND LIFT WILL FAVOR QPF AMOUNTS GENERALLY
ALONG AND NORTH OF THE INTERSTATE WITH HIGHEST AMOUNTS GENERALLY
ALONG AND NORTH OF HIGHWAY 36 NEAR THE KS/NE BORDER. NOT REAL
CONFIDENT ABOUT GOVE COUNTY KANSAS BUT GIVEN RATHER LOW FFG IT HAS
BEEN ADDED TO THE WATCH.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR KSZ003-004-015-016-029.
NE...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR NEZ080-081.
CO...NONE.
&&
WFO GOODLANDHazardous weather outlook, Jun 4, 11:01 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1001 AM MDT WED JUN 4 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1001 AM MDT WED JUN 4 2008 /1101 AM CDT WED JUN 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADOES...WILL OCCUR THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN OVER SOUTHEAST COLORADO THIS AFTERNOON...AND A WARM FRONT WILL EXTEND FROM SOUTHEAST COLORADO TO CENTRAL NEBRASKA BY THIS EVENING. THE AIR MASS OVER THE TRI-STATE AREA WILL BE MOIST AND UNSTABLE. THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON MAINLY OVER EASTERN COLORADO. THE STORMS WILL MOVE INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND EVENING. ALL OF THE STORMS HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS AND LARGE HAIL...BUT THE GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70. THERE IS ALSO A CHANCE FOR TORNADOES...WITH THE GREATEST THREAT AREA NORTHEAST OF A LINE FROM TRENTON NEBRASKA TO HOXIE KANSAS. HEAVY RAIN IS ALSO POSSIBLE...AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE TRI-STATE AREA ON THURSDAY. ALTHOUGH INSTABILITY WILL BE LIMITED...A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. MENTZER
In the hours before
Local storm report, Jun 4, 8:18 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 19 N BENKELMAN 40.33N 101.54W
06/04/2008 E1.75 INCH DUNDY NE TRAINED SPOTTER
HAIL IS COVERING GROUND.
&&
HENDERSONLocal storm report, Jun 4, 8:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 16 N BENKELMAN 40.28N 101.54W
06/04/2008 E2.50 INCH DUNDY NE NWS EMPLOYEE
HAIL BROKE WINDSHIELD.
&&
HENDERSONLocal storm report, Jun 4, 8:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 6 N WRAY 40.17N 102.23W
06/04/2008 YUMA CO TRAINED SPOTTER
STRUCTURAL DAMAGE AT BLEDSOE FEEDLOT. OFFICE WINDOWS
BLOWN OUT...TOP OF GRAIN BIN BLOWN OFF AND 1 MILE TO 1.5
MILES OF POWERLINES DOWN SOUTH OF FEEDLOT OFFICE.
&&
HENDERSONLocal storm report, Jun 4, 8:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 6 N WRAY 40.17N 102.23W
06/04/2008 YUMA CO PUBLIC
IRRIGATION SPRINKLERS TURNED OVER... GRAIN BIN TURNED
OVER.
&&
HENDERSONLocal storm report, Jun 4, 8:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 6 N WRAY 40.17N 102.23W
06/04/2008 YUMA CO PUBLIC
WATER RUNNING OVER ROAD.
&&
HENDERSONLocal storm report, Jun 4, 8:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 6 NNW PARKS 40.12N 101.77W
06/04/2008 E1.00 INCH DUNDY NE TRAINED SPOTTER
HAIL FOR FOUR MINUTES.
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:42 PM CDT | Tornado Warning | GLD | Dundy, Hitchcock | 63 min |
| Jun 4, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 47 min |
| Jun 4, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 63 min |
| Jun 4, 9:39 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 66 min |
| Jun 5, 2:00 AM CDT | Flash Flood Watch | GLD | Dundy | 22 hr |
| Jun 5, 5:02 AM CDT | Severe Thunderstorm Warning | GLD | Dundy | 58 min |
| Jun 5, 5:53 AM CDT | Severe Thunderstorm Warning | GLD | Dundy | 67 min |
| Jun 5, 12:43 PM CDT | Flash Flood Warning | GLD | Dundy | 3 hr |
| Jun 5, 3:01 PM CDT | Tornado Warning | GLD | Red Willow | 44 min |
| Jun 5, 3:13 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 35 min |
| Jun 5, 3:47 PM CDT | Tornado Warning | GLD | Red Willow | 14 min |
Nearby
Tornado Warnings in Nebraska, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.